Kentucky, 2009

Flood in Kentucky, December 10 to 13, 2009

December 10 to 13, 2009 · NWS PAH · 1 event in 1 county or zone

Early in the month, several storm systems raced east to northeast across the region. Between 1 and 3 inches of rain were common during the first nine days of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Early in the month, several storm systems raced east to northeast across the region. Between 1 and 3 inches of rain were common during the first nine days of the month. As a result, a number of rivers approached or exceeded flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 10, 1:59 PM CST, 1 minute earlier.

Area forecast discussion, Dec 10, 1:59 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
159 PM CST THU DEC 10 2009

.DISCUSSION...
A LARGE COLD DOME OF ARCTIC HIGH PRESSURE COVERED MUCH OF THE
CENTRAL AND WEST U.S. EARLY THIS AFTERNOON. IT WAS CLEAR ACROSS
THE AREA...WITH TEMPS ONLY IN THE MID TO UPPER 20S. TEMPS SHOULD
DROP OFF INTO THE EVENING...BUT THEN LEVEL OVERNIGHT AS LIGHT SSW
WINDS ARE FORECAST TO DEVELOP...ALONG WITH AN INCREASE IN HIGHER
LEVEL MOISTURE/CLOUDS.

THE HIGH WILL MOVE OFF TO THE EAST FRIDAY AND SATURDAY...WITH
RETURN FLOW SETTING UP ACROSS THE NATION/S MID SECTION. THIS WILL
ALLOW TEMPS TO MODERATE A BIT ACROSS OUR AREA. MODERATE MEANING
HIGHS NEAR 40 FRIDAY AND 40 TO 45 SATURDAY. THE MODELS MOVE A
WEAK WAVE ACROSS THE REGION LATE SATURDAY INTO SATURDAY NIGHT.
MOISTURE IS OUT OF PHASE...ESPECIALLY ON THE GFS...WITH BEST
MOISTURE/FRONTOGENETICAL FORCING AT 700 MB PRECEDING THE ARRIVAL
OF BEST 850 MB MOISTURE. THE NAM IS A TAD MORE IN PHASE. WILL
CONTINUE WITH LOW OR SLIGHT CHANCE POPS FOR WHAT SHOULD BE RATHER
LIGHT RAIN OR POSSIBLY DRIZZLE.

AFTER A QUIET PERIOD SUNDAY...WILL CONTINUE WITH OUR RATHER LOW
CHANCE FOR RAIN MONDAY AND MONDAY NIGHT...ALONG AND AHEAD OF A
FRONT AND OUR NEXT COLD CANADIAN BLAST OF HIGH PRESSURE. THE HIGH
WILL RESULT IN DRY WEATHER WITH BELOW NORMAL TEMPERATURES FOR
THE TUESDAY THROUGH THURSDAY TIME FRAME.

&&

.AVIATION...
VFR CIGS AND VSBYS AT ALL SITES THROUGHOUT VALID TIME OF TAFS. GUSTY
WEST WINDS WILL DECREASE AFTER SUNSET AND TAKE ON A SOUTHERLY
COMPONENT. A FEW HIGH CLOUDS WILL BE POSSIBLE OVERNIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Dec 10, 2:00 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CST THU DEC 10 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
200 PM CST THU DEC 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Muhlenberg

When
December 10, 2:00 PM CST to December 13, 8:00 PM CST
Where
Muhlenberg County, Paradise to 0.42 mi N of Paradise
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.270, -86.980

Minor flooding of the Green River occurred. At the Paradise gage, the river crested at 382.08 feet on the 12th. Flood stage there is 380 feet. Minor flooding of low-lying fields and pastureland occurred.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204162.